Iowa, 2015

Damaging Wind in Iowa, July 26, 2015

July 26, 2015 · NWS DMX · 1 event in 1 county or zone

An MCS rolled through the state from the W/NW in the early morning hours and produced a single wind damage report just northeast of the Des Moines Metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCS rolled through the state from the W/NW in the early morning hours and produced a single wind damage report just northeast of the Des Moines Metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 2:24 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 26, 2:24 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT SUN JUL 26 2015

.SHORT TERM /TODAY/...
ISSUED AT 324 AM CDT SUN JUL 26 2015

CURRENT CONVECTION IS DRIVEN BY A SHORTWAVE PUSHING ACROSS
NORTHWEST IOWA AND EXPECTED TO DROP SOUTHEAST THROUGH 18Z. THERE
IS A WEAK INSTABILITY AXIS RUNNING NW TO SE ACROSS IOWA IN WHICH I
BELIEVE STORMS WILL FOLLOW AS THEY MAKE THEIR WAY ACROSS THE CWA
THIS MORNING. STRONGEST STORMS WILL BE ALONG THE SOUTHERN
PERIPHERY OF THE MCS WHERE DCAPE VALUES ARE BETWEEN 1200 AND 1300
J/KG. AT THIS TIME THE LOW LEVEL JET AND BEST MOISTURE CONVERGENCE
REMAINS TO OUR WEST SO IF ADDITIONAL STORMS FIRE IN THE NEXT FEW
HOURS IN THIS AREA THEY COULD AFFECT WESTERN INTO SOUTHERN
PORTIONS OF CENTRAL IOWA LATER TODAY AND SOME HI-RES MODELS ARE
SUGGESTING THIS BUT I THINK THE OVERALL TREND IS SUGGESTING THIS
WILL CONTINUE TO PUSH EAST AND WEAKEN THROUGH THE MORNING.

FOR THIS AFTERNOON INSTABILITY INCREASES AS A WARM FRONT TRIES TO
PUSH BACK NORTH ACROSS THE STATE BUT WITH UPPER LEVEL RIDGING
TRYING TO RE-ESTABLISH ITSELF OVER EASTERN NEBRASKA THE AMOUNT OF
CONVECTION WE SEE THIS AFTERNOON MAY BE RELEGATED A LITTLE FURTHER
EAST...WHERE THE UPPER FLOW IS MORE NORTHWESTERLY AND THE
INSTABILITY GRADIENT IS GREATEST. THERE IS ALSO SOME WEAK FORCING
IN THIS AREA LATER TODAY AND THIS EVENING HOWEVER DEEP SHEAR IS
LACKING. IF STORMS DO DEVELOP IN THE INSTABILITY GRADIENT I AM NOT
LOOKING FOR ANYTHING SEVERE. TEMPS WILL BE A COUPLE DEGREES COOLER
TODAY EXCEPT FOR MAYBE THE SOUTHWEST.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 324 AM CDT SUN JUL 26 2015

FROM TONIGHT THROUGH MONDAY EVENING A DEEP LAYER RIDGE WILL
CONTINUE TO BUILD TO THE SOUTH AND SOUTHEAST...EVEN AS AN UPPER
TROUGH SWINGS ACROSS THE NORTHWEST U.S. AND EJECTS ONE OR MORE
SUBTLE SHORTWAVE IMPULSES OVER IOWA AND THE MIDWEST. VARIOUS
PROGNOSTIC MODELS ATTEMPT TO SPIT OUT LIGHT AND SPOTTY QPF DURING
THIS TIME FRAME...HOWEVER THERE IS A LACK OF ANY REAL ORGANIZED
FORCING AND IT APPEARS THAT ANY EFFECT FROM THE AFOREMENTIONED
SHORTWAVE/S WILL PRIMARILY PASS TO OUR NORTHWEST. AS A RESULT WE
ARE LEFT WITH A SCENARIO WHERE A FEW SHOWERS AND STORMS ARE
POSSIBLE FROM TIME TO TIME BUT SHOULD BE OF VERY LIMITED EXTENT.
RATHER THAN BLANKET THE ENTIRE FORECAST AREA WITH SLIGHT CHANCE
POPS...HAVE OPTED TO GO WITH A NEARLY DRY FORECAST FOR
TONIGHT/MONDAY AND WAIT FOR SHORT TERM UPDATES TO IDENTIFY WHERE
AREAS OF ISOLATED STORMS MAY BECOME MORE LIKELY. AT ANY RATE GIVEN
THE LACK OF LARGE SCALE FORCING OR DEEP LAYER SHEAR SEVERE WEATHER
IS NOT ANTICIPATED DURING THIS TIME.

BY MONDAY NIGHT THE UPPER TROUGH TO OUR NORTHWEST WILL CROSS THE
NORTHERN ROCKIES...THEN SUBSEQUENTLY CLOSE OFF AND INTENSIFY AS IT
MOVES EAST NORTHEAST OVER SOUTH CENTRAL CANADA ON TUESDAY AND
TUESDAY NIGHT. INITIALLY A BROAD AREA OF ATMOSPHERIC LIFT WILL
ACCOMPANY THE FORWARD FLANK OF THE APPROACHING TROUGH...COINCIDING
WITH A NOCTURNALLY FAVORED TIME FOR STORMS TO DEVELOP WITHIN A
LLJ/WARM AIR ADVECTION REGIME ON MONDAY NIGHT. HOWEVER...THE BULK
OF THIS PRECIP SHOULD PASS BY TO OUR NORTHWEST AND HAVE HELD LOW
POPS TO OUR NORTHERN COUNTIES AS A RESULT. ON TUESDAY AND TUESDAY
NIGHT A SURFACE COOL FRONT ATTENDANT TO THE DEVELOPING UPPER
CYCLONE WILL THEN SAG SOUTHEASTWARD ACROSS IOWA. THE FRONTAL
PASSAGE SHOULD HELP TO GENERATE MORE THUNDERSTORMS...PARTICULARLY
AROUND TUESDAY EVENING AS PEAK HEATING ENABLES CONVECTIVE
TEMPERATURES TO BE REACHED. ON TUESDAY AFTERNOON THE CUMULATIVE
EFFECT OF SEVERAL DAYS OF GRADUAL WARMING...ALONG WITH MOISTURE
POOLING TOWARD THE APPROACHING BOUNDARY...SHOULD PUSH HEAT INDEX
VALUES UP TO NEAR ADVISORY CRITERIA EVEN IN THE ABSENCE OF ROBUST
LOW LEVEL MIXING. AN ADVISORY MAY THEREFORE BE WARRANTED AT SOME
POINT...BUT FORECAST HEAT INDEX VALUES ARE MARGINAL AND THERE
REMAINS UNCERTAINTY REGARDING THE AMOUNT OF CONVECTIVE CLOUD
DEBRIS THAT MAY BE PRESENT ESPECIALLY ON TUESDAY MORNING. AT ANY
RATE...AS STORMS DEVELOP ALONG THE FRONT AROUND TUESDAY EVENING
THEY SHOULD ASSIST IN ITS SOUTHEASTWARD MOVEMENT...CLEARING DOWN
INTO MISSOURI BY WEDNESDAY MORNING. DEEP LAYER SHEAR WILL BE
LIMITED IN THE FRONTAL/PRE-FRONTAL ZONE PARTICULARLY GIVEN THE
WEAK LOW LEVEL FLOW...HOWEVER STRONG INSTABILITY WILL PROVIDE AT
LEAST A MARGINAL THREAT OF SEVERE WEATHER WHICH IS WELL OUTLINED
IN SPC PRODUCTS.

FROM WEDNESDAY THROUGH FRIDAY THE WEATHER WILL TURN RELATIVELY
COOLER AND CERTAINLY MORE COMFORTABLE...AS A SURFACE HIGH PRESSURE
SYSTEM SLIDES ACROSS IOWA AND MISSOURI BENEATH NORTHWESTERLY FLOW
ALOFT WHICH WILL PERSIST THROUGH THE REMAINDER OF THE FORECAST
PERIOD. BY NEXT WEEKEND GRADUAL DESTABILIZATION AND A SERIES OF
SHORTWAVES MOVING THROUGH THE NORTHWESTERLY FLOW WILL RESULT IN A
RETURN OF THUNDERSTORM CHANCES TO THE FORECAST...HOWEVER ANY
CONFIDENCE IN DETAILS OF THIS SCENARIO IS VERY LOW AT THIS POINT.
TEMPERATURES SHOULD ALSO GRADUALLY MODERATE LATER IN THE
WEEK...UNLESS CHECKED BY CONVECTIVE EFFECTS.

&&

.AVIATION...26/06Z
ISSUED AT 1154 PM CDT SAT JUL 25 2015

UNSETTLED WX EXPECTED DURING THE VALID PERIOD. TSRA COMPLEX IS
EXPECTED TO TRACK SOUTHEAST FROM SOUTH DAKOTA INTO NORTHWESTERN IOWA
OVERNIGHT...MOVING FARTHER SOUTHEAST INTO IOWA. KFOD...KMCW AND KDSM
TERMINALS LOOK TO BE MOST AFFECTED. OVERALL VFR FLIGHT RULES
EXPECTED...HOWEVER MVFR/IFR PSBL IN CONJUNCTION IN VICINITY OF TSRA.
ADDITIONAL SHRA/TSRA CHANCES ON SUNDAY ESPECIALLY ACROSS THE EASTERN
HALF OF IA...IMPACTING THE KALO/KOTM TERMINALS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...LEE
AVIATION...ZOGG
Hazardous weather outlook, Jul 26, 3:24 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
424 AM CDT SUN JUL 26 2015

IAZ004>006-015-016-023-024-033-034-044-045-271100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-CRAWFORD-CARROLL-
424 AM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN BETWEEN MONDAY EVENING AND
TUESDAY EVENING. THERE IS A LOW THREAT OF SEVERE WEATHER DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ007-017-025>028-035>039-046>050-057>062-070>075-081>086-
092>097-271100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
424 AM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT THE AREA AT TIMES TODAY...ESPECIALLY
THIS MORNING...BEFORE DIMINISHING TONIGHT. THERE IS A LOW THREAT
OF SEVERE WEATHER...WITH STRONG WINDS THE PRIMARY THREAT. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN MAINLY TO AREAS NORTH OF HIGHWAY
30 LATE MONDAY NIGHT AND TUESDAY...THEN SPREAD ACROSS THE REST OF
THE AREA TUESDAY NIGHT. THERE IS SOME POTENTIAL FOR SEVERE WEATHER
FROM TUESDAY EVENING THROUGH TUESDAY NIGHT.

TUESDAY WILL BE HOT AND MUGGY ACROSS MUCH OF THE AREA...WITH HEAT
INDEX VALUES LIKELY EXCEEDING 100 DEGREES AT TIMES IN THE
AFTERNOON AND POSSIBLY EXCEEDING 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Special weather statement, Jul 26, 12:18 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
118 AM CDT SUN JUL 26 2015

IAZ004-015-023-260830-
EMMET-PALO ALTO-POCAHONTAS-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY
118 AM CDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA...

A COMPLEX OF STORMS FROM SOUTHERN MINNESOTA TO SPIRIT LAKE TO
EVERLY WILL MOVE EAST SOUTHEAST AROUND 20 MPH AND BE NEAR
ESTHERVILLE TO RUTHVEN BY 2 AM. STRONG WIND GUSTS TO NEAR 50 MPH
AN BE EXPECTED WITH THESE STORMS ALONG WITH MODERATE TO LOCALLY
HEAVY RAINFALL. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL
UP TO THE SIZE OF NICKELS.

FAB
Special weather statement, Jul 26, 1:29 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
229 AM CDT SUN JUL 26 2015

IAZ033-034-044>046-260930-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...DENISON...CARROLL...JEFFERSON
229 AM CDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA...

A COMPLEX OF STORMS FROM SCHALLER TO CASTANA WILL MOVE EAST
SOUTHEAST AROUND 20 MPH AND BE NEAR A LINE FROM SAC CITY TO
DENISON BY 3 AM. STRONG WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH
THESE STORMS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL. A FEW
OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF
NICKELS.

FAB
Special weather statement, Jul 26, 2:37 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT SUN JUL 26 2015

IAZ035-047-057>059-261045-
WEBSTER-BOONE-AUDUBON-GUTHRIE-DALLAS-
INCLUDING THE CITIES OF...FORT DODGE...BOONE...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL
337 AM CDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA...

A SOUTHERN END OF A COMPLEX OF STORMS EXTENDS FROM GOWRIE TO
BAYARD TO NORTH OF AUDUBON AND IS MOVING EAST SOUTHEAST AT 25 T
30 MPH. THE NORTHERN END OF THIS LINE HAS WEAKENED AND CURRENTLY
DOES NOT POSE A THREAT. HOWEVER...STRONG WIND GUSTS TO BETWEEN 45
AND 50 MPH CAN BE EXPECTED WITH THE STORMS ON THE SOUTHERN END OF
THE LINE. MODERATE TO LOCALLY HEAVY RAINFALL IS ALSO LIKELY. A
FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF
NICKELS.

FAB
Special weather statement, Jul 26, 3:59 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT SUN JUL 26 2015

IAZ048-049-060-061-073-074-261200-
STORY-MARSHALL-POLK-JASPER-WARREN-MARION-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...DES MOINES...
NEWTON...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE
459 AM CDT SUN JUL 26 2015

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA...

A LINE OF STORMS FROM MASON CITY THROUGH AMES TO JOHNSTON AND
FONTANELLE WILL MOVE EAST THROUGH THE AREA AT 35 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING 50 MPH WIND GUSTS...TORRENTIAL
RAINFALL AND HAIL TO THE SIZE OF DIMES. THE STORMS WILL REACH A
LINE FROM NEWTON TO KNOXVILLE BY 6 AM.

FAB

The radar

The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 26, 4:14 AM CST
Where
Polk County, 2.08 mi NE of Capitol Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.640, -93.520

Trained spotter reported an approximately 40ft power pole/line snapped in half and downed onto the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585637.